Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 59, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 15, 2008, 1:18 PM EDT for Oakland County, Washtenaw County, Wayne County, Michigan. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2008, 1:18 PM EDT (17:18 UTC)
- Expired
- Jun 15, 2008, 2:30 PM EDT
- In force
- 72 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
Counties Oakland County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 33 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:42 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 15, 11:42 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1142 AM EDT SUN JUN 15 2008 .UPDATE... CLOUD TOPS ASSOCIATED WITH THE SMALL UPSTREAM MCS HAVE SHOWN A DECENT WARMING TREND OVER THE PAST TWO HOURS PER IR IMAGERY. RADAR TRENDS ALSO STARTING TO CONFIRM A GENERAL WEAKENING...ALTHOUGH A FEW STRONG THUNDERSTORMS CONTINUE TO FIRE OVER FAR SOUTHWEST MICHIGAN/NORTHERN INDIANA ALONG THE COLD POOL. THESE THUNDERSTORMS MAY CLIP FAR SOUTHERN LENAWEE COUNTY AFTER 1200 PM. SEVERE WEATHER THREAT FOR LATER THIS AFTERNOON AND THROUGHOUT THE EVENING CONTINUES AS WE WAIT TO SEE WHAT IMPACT THE MCS DEBRIS WILL HAVE ON STABILITY OVER AT LEAST THE SOUTHERN PORTION OF LOWER MICHIGAN. BROKEN MID/HIGH LEVEL DECK SHOULD HAVE SOME DEGREE OF INFLUENCE ON SURFACE HEATING. CORE OF 50-70 KT MID-LEVEL EXPECTED TO PUNCH IN FROM WISCONSIN DURING THE VERY LATE AFTERNOON AND EVENING. INCOMING MODEL DATA SHOWS GOOD INITIALIZATION WITH 12Z RAOBS...AND BRINGS THE CORE ACROSS CENTRAL LOWER MICHIGAN. THIS IS EXPECTED TO PROVIDE A FOCUS FOR CONVECTION LATER TODAY. FURTHER SOUTH...THERMAL BOUNDARY FROM LAST NIGHTS COLD FRONT AND APPROACHING SURFACE TROUGH EXTENDS FROM FAR SOUTHERN MICHIGAN BACK WESTWARD INTO NORTHERN ILLINOIS. THIS HAS BECOME MORE EVIDENT OVER THE PAST FEW HOURS AS HEATING HAS ALLOWED FOR AN INCREASE IN CLOUD AND THUNDERSTORM COVERAGE. 06Z GFS SEEMS TO HAVE A BETTER HANDLE ON THIS AS OPPOSED TO THE 12Z NAM...WHICH SEEMS TO HAVE THIS BOUNDARY SLIGHTLY TOO FAR NORTH. GFS LIFTS THE WEAK BAROCLINIC ZONE VERY SLIGHTLY NORTHWARD BY 00Z...ACROSS THE SOUTHERN CWA FROM ROUGHLY M-59 SOUTHWARD. THIS WILL BE ANOTHER FOCUS POINT FOR CONVECTION. AS FAR AS STABILITY...12Z DTX ROAB FROM THIS MORNING INDICATED A WEAK SURFACE BASED INVERSION. FORECAST SOUNDINGS EASILY MIX THIS OUT EARLY...AND ACARS DATA INDICATES THIS HAD ALREADY OCCURRED BY 1330Z...SO WE ARE NOW UNINHIBITED. LOW AND MID LEVEL LAPSE RATES ALSO LOOK TO BECOME QUIET STEEP BY MID-AFTERNOON...ESPECIALLY WHERE WE SEE SUNSHINE. MODIFICATION OF THE 12Z RAOB TO A SURFACE T/TD OF 84/55 YIELDS NEARLY 1800 J/KG OF CAPE. UNIDIRECTIONAL...AND STRENGTHENING...WIND PROFILES ALONG WITH DRY LOW-LEVEL AIR CONTINUES TO FAVOR MORE OF A WIND THREAT. DCAPE AREA BELOW INVERTED V SOUNDING LOOKS TO BE FAIRLY LARGE...WITH SPC SECTOR ANALYSIS ALREADY APPROACHING 1000 J/KG AS OF 14Z. FREEZING LEVELS AT 10-11K FT ALSO SUPPORT THE THREAT FOR LARGE HAIL. WILL CONTINUE TO ASSESS THE SITUATION THROUGH THE AFTERNOON...WITH THE AID OF A PLANNED 18Z RAOB FROM DTX. && .PREV DISCUSSION...ISSUED 725 AM EDT SUN JUN 15 2008 AVIATION... CONDITIONS WILL REMAIN PREDOMINANTLY VFR DURING THIS TAF PERIOD. AN APPROACHING COLD FRONT AND UPPER LEVEL SYSTEM WILL ALLOW THUNDERSTORMS TO INCREASE IN COVERAGE DURING THE LATE AFTERNOON/EVENING HOURS...AND WILL CONTINUE TO HIGHLIGHT THIS PERIOD FOR POTENTIAL MVFR CONDITIONS IN THUNDERSTORMS. OTHERWISE...WILL SEE CONVECTIVE HIGH CLOUD DEBRIS THICKEN FOR LATE MORNING/EARLY AFTERNOON...WITH SCT-BKN DIURNAL CU DEVELOPING BENEATH. PREDOMINANT SOUTHWEST WIND MAY GUST AT TIMES TO 20 KNOTS TODAY AS DIURNAL MIXING INCREASES. WINDS WILL SHIFT TOWARD THE WEST-NORTHWEST AS THE COLD FRONT SLIDES THROUGH OVERNIGHT. PREV DISCUSSION...ISSUED 348 AM EDT SUN JUN 15 2008 SHORT TERM...TODAY LATEST WATER VAPOR AND UPPER AIR ANALYSIS CONTINUING TO DEPICT AN UPPER TROUGH ELONGATED ACROSS ONTARIO...WITH SHORTWAVE IMPULSES ROTATING E-SE WITHIN THE BASE ACROSS THE NORTHERN PLAINS/UPR MISS VALLEY. STRONGEST SHORTWAVE NOW SHIFTING INTO MINNESOTA... ACCOMPANIED BY A 90+ KNOT UPPER LEVEL JET AND BAND OF 50-70 KNOT MID LEVEL WINDS. THIS ENERGY WILL TRANSLATE INTO THE GREAT LAKES TODAY...AND SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT...PRIMARILY FROM MID AFTERNOON ONWARD. ADDITIONAL CONVECTION WILL LIKELY INITIATE UPSTREAM ALONG AN ASSOCIATED COLD FRONT...SPILLING EASTWARD TOWARD THE REGION INTO THE EVENING HOURS. OVERALL WILL KEEP POPS DOWN INTO THE CHANCE RANGE (40-50%)...WITH SOME UNCERTAINTY YET ON HOW WIDESPREAD THE COVERAGE WILL BECOME PRIOR TO THE ARRIVAL OF THE COLD FRONT AFTER 00Z. BETTER COVERAGE MAY HINGE ON HOW THE MESOSCALE DETAILS (RESIDUAL MCV/COLD POOL BOUNDARIES) EVOLVE AND TRACK UPSTREAM. WHILE LOW LEVEL MOISTURE WILL BE LESS IMPRESSIVE THAN EARLIER THIS WEEK /DEWPTS IN THE MID-UPR 50S BY 21Z/...MODEL SOUNDING DATA STILL INDICATE THE POTENTIAL FOR MIXED LAYER CAPE TO EXCEED 1500 J/KG UNDER STEEPENING LOW/MID LEVEL LAPSE RATES. ONGOING UPSTREAM CONVECTION MAY SEND SOME HIGHER CLOUD DEBRIS INTO THE REGION...BUT OVERALL TRENDS WOULD LEND SUPPORT TOWARD A FAIR AMOUNT OF INSOLATION THROUGH AT LEAST MIDDAY. THIS ALONG WITH CONTINUED WARM AIR ADVECTION AND DEEPER MIXING WILL PUSH HIGHS TOWARD THE MID 80S...ESPECIALLY I-69 CORRIDOR SOUTH. GIVEN THE DEGREE OF POTENTIAL INSTABILITY AND LARGER SCALE ACCENT... WILL SEE AN ENVIRONMENT CONDUCIVE FOR MAINTAINING STRONGER UPDRAFTS. A UNIDIRECTIONAL WESTERLY WIND FIELD WITH 40+ KNOTS OF BULK SHEAR WILL BE SUFFICIENT FOR GOOD STORM ORGANIZATION ON ANYTHING THAT CAN FIRE...FAVORING LINE SEGMENTS/BOWS IN STRONGER CELLS AND BRINGING A HIGHER DAMAGING WIND GUST THREAT. FREEZING LEVELS DIPPING BELOW 11KFT COMBINED WITH THE HIGHER INSTABILITY WILL MAKE LARGER HAIL POSSIBLE AS WELL. LONG TERM... COLD AIR OVER MANITOBA (850 MB TEMP OF 1 C AT CYQD) WILL BE HEADING INTO THE CENTRAL GREAT LAKES EARLY THIS WEEK...AS UPPER WAVE/CIRCULATION ALONG BRITISH COLUMBIA/ALBERTA BORDER...ALONG WITH THE SHEARED OUT ENERGY EXTENDING SOUTHEAST INTO THE NORTHERN CONUS...LEADS TO DIGGING SHORTWAVE TROUGH SWINGING THROUGH THE REGION MONDAY MORNING...AS DEEP UPPER LOW ALONG SOUTHERN HUDSON BAY ALSO SAGS SOUTH. GOOD LARGE SCALE FORCING AND VERY STRONG MID LEVEL JET THIS EVENING WILL LIKELY SUPPORT ANOTHER ROUND OF SCATTERED SEVERE STORMS ACROSS LOWER MICHIGAN DUE TO THE STEEP MID LEVEL LAPSE RATES...AND LINGERING DIURNAL BOUNDARY LAYER INSTABILITY...WITH MLCAPES OF 1000 TO 1500 J/KG AND LIS SEVERAL DEGREES BELOW ZERO...ALONG WITH GOOD DOWNDRAFT CAPES PROGGED. TIGHT BAROCLINIC ZONE SET UP ON MONDAY ACROSS SOUTHERN LOWER MICHIGAN...LIKELY RESULTING IN A GOOD 10 DEGREE TEMP SPREAD FROM NORTH (UPPER 60S)/SOUTH (UPPER 70S). WELL DEFINED MID LEVEL DRY SLOT AND GENERAL SUBSIDENCE DURING THE DAY MAY BE TOO MUCH TO OVERCOME TO SUPPORT MUCH IN THE WAY OF SHOWER/THUNDERSTORM ACTIVITY. THE HEART OF THE COLD AIR WILL SPILL INTO CENTRAL LOWER MICHIGAN ON TUESDAY AS CENTER OF THE UPPER LOW TRACKS ACROSS LAKE HURON...WITH MAXES LIKELY STUCK IN THE 60S ACROSS THE NORTH HALF OF THE CWA...AS 850 MB TEMPS FALL INTO THE LOW SINGLE NUMBERS. INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS REMAIN POSSIBLE...ESPECIALLY TOWARD LAKE HURON DUE TO THE LAKE INSTABILITY GENERATED. AT THE VERY LEAST...EXPECTING LOTS OF CLOUDS AROUND DURING TUESDAY WITH SUCH AN UNUSUALLY COLD AIRMASS LEADING TO STEEP LOW LEVEL LAPSE RATES. LARGE UPPER LEVEL LOW/AMPLIFIED FLOW WILL BE SLOW TO WEAKEN AND PULL EAST. THUS...JUST A GRADUAL WARMUP EXPECTED AS WE HEAD TOWARD THE END OF THE WORK WEEK...WITH EMBEDDED SHORTWAVES WITHIN THE NORTHWEST FLOW POSSIBLY TRIGGERING A SHOWER/THUNDERSTORM. MARINE... A SERIES OF UPPER LEVEL DISTURBANCES INTERACTING WITH AN INCREASINGLY WARM AND UNSTABLE ENVIRONMENT WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A STRONG COLD FRONT DROPPING SOUTHEAST THROUGH THE CENTRAL GREAT LAKES WILL MAINTAIN THE CHANCE FOR THUNDERSTORMS THROUGH TONIGHT. THE POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO BECOME SEVERE. THE REGION WILL THEN REMAIN UNDER COOL NORTHWEST FLOW THROUGH THE MIDDLE OF NEXT WEEK AS THE EXITING LOW STALLS OVER THE NORTHEAST AND HIGH PRESSURE REMAINS OVER THE CENTRAL PLAINS. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && UPDATE.......HLO AVIATION.....MR SHORT TERM...MR LONG TERM....SF MARINE.......MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 15, 12:40 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1240 PM EDT SUN JUN 15 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-160900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1240 PM EDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE STILL EXPECTED THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY AFTER 4 PM. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND LARGE HAIL UP TO ONE INCH IN DIAMETER. STORM MOTION WILL BE EAST AT 35 MPH. CONDITIONS WILL GRADUALLY BECOME MORE FAVORABLE FOR THUNDERSTORM DEVELOP THROUGHOUT THE REST OF THE AFTERNOON AS THE REGION BECOMES MORE UNSTABLE AND ATMOSPHERIC WINDS INCREASE WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE...AND ASSOCIATED JET STREAM MAXIMUM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF ISOLATED THUNDERSTORMS ON MONDAY...TUESDAY... AND THURSDAY...AS SEVERAL WEAKER DISTURBANCES MOVE THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-160900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1240 PM EDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE STILL EXPECTED THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY AFTER 4 PM. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND LARGE HAIL UP TO ONE INCH IN DIAMETER. STORM MOTION WILL BE EAST AT 35 MPH. CONDITIONS WILL GRADUALLY BECOME MORE FAVORABLE FOR THUNDERSTORM DEVELOP THROUGHOUT THE REST OF THE AFTERNOON AS THE REGION BECOMES MORE UNSTABLE AND ATMOSPHERIC WINDS INCREASE WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE...AND ASSOCIATED JET STREAM MAXIMUM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF ISOLATED THUNDERSTORMS ON MONDAY...TUESDAY... AND THURSDAY...AS SEVERAL WEAKER DISTURBANCES MOVE THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED. DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Jun 15, 12:50 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1250 PM EDT SUN JUN 15 2008 MIZ068>070-075-076-151815- LIVINGSTON-MACOMB-OAKLAND-WASHTENAW-WAYNE- 1250 PM EDT SUN JUN 15 2008 ...SPECIAL WEATHER STATEMENT... AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS CENTERED NEAR DEXTER...MOVING EAST AT 36 MPH. PEA SIZE HAIL AND WINDS UP TO 35 MPH WILL BE POSSIBLE WITH THESE THUNDERSTORMS. * THE THUNDERSTORMS WILL BE NEAR... HAMBURG BY 100 PM EDT... WHITMORE LAKE BY 105 PM EDT... DIXBORO AND SOUTH LYON BY 110 PM EDT... SALEM BY 115 PM EDT... NORTHVILLE AND NOVI BY 125 PM EDT... LIVONIA BY 135 PM EDT... SOUTHFIELD BY 145 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:04 PM EDT | Special Marine Warning | DTX | 56 min | |
| Jun 15, 2:36 PM EDT | Special Marine Warning | DTX | 55 min | |
| Jun 15, 3:24 PM EDT | Special Marine Warning | DTX | 66 min | |
| Jun 15, 5:46 PM EDT | Special Marine Warning | DTX | 119 min | |
| Jun 15, 6:35 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 32 min |
| Jun 15, 6:46 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 39 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.